The Kaiser Papers A Public Service Web SiteIn Copyright Since September 11, 2000
Help for Kaiser Permanente Patients on this public service web site.
Permission is granted to mirror if credit to the source is given and the material is not offered for sale.


PATHFINDER(search)  |   ABOUT US  |  CONTACT  |  WHY THE KAISERPAPERS  |  MCRC |
Why the thistle is used as a logo on these web pages. |

seniors.kaiserpapers.org


Contrary to Kaiser recommendations for Hospice patients with difficulty breathing on how to take Morphine -  

DO NOT DO IT WITHOUT ABSOLUTE ASSURANCE FROM A PHYSICIAN THAT IT IS REALLY NEEDED FOR YOUR BENEFIT -AND  NOT FOR THE CONVENIENCE OF ANY MEDICAL STAFF!

Kaiser Hospice statements and a medical doctor's opinion on the folly of following Kaiser 
Morphine instructions for this purpose.

"Morphine suppresses the patient's drive to breath and creates the appearance of 
inadequate breathing. 

It also sedates the patient and creates noisy breathing as the tongue relaxes back 
in the throat. 

To use morphine for the thus medically created shortness of breath is LETHAL."  

Statement from Dr. Charles Phillips

"Morphine is a miracle drug to relieve pain, very effectively in most cases. 
However if given inappropriately it is a loaded gun. The following information is 
a recipe for MURDER!  

Morphine is a deadly drug in cases of COPD or emphysema and should not be given
unless specifically warranted for that patient if ordered by a physician or trusted nurse 
that has actually assessed the patient in person.  Oxygen is the preferred treatment for 
shortness of breath.  

No family should rely on such general instructions.  Morphine is like a loaded gun 
which is so powerful that can kill a patient by lowering their blood pressure and stopping 
the breathing."

Further Statements from Mr. Ron Panzer - President of Hospice Patients Alliance

Hospice Staff Almost Never Use Narcan To Counteract Lethal Overdosages of Narcotics
Death from overdosage can be prevented Pain Crisis is Not Necessary if Narcan is Titrated

Hospice Nurse Observes Illegal Euthanasia in Hospice

for many other morphine related articles by Ron Panzer view:
http://www.google.com/search?q=morphine+site%3Awww.hospicepatients.org&sourceid=mozilla-search&start=0&start=
0&ie=utf-8&oe=utf-8&client=firefox-a&rls=org.mozilla:en-US:official


This page was created because of concern for the public's safety over the following Kaiser generated article:

From a Kaiser Permanente leaflet titled:

TO OUR HOSPICE PATIENTS:

This is from the Section titled Emergency Medication Kit:

Contents: Morphine solution 20mg/ml (30ml)

For urgent management of shortness of breath or difficulty in breathing:

* Give 1/4 ml. of morphine solution into the mouth or under the tongue every 4 hours 
as needed. 
 

If the patient is already taking opiate pain relievers (morphine, Dilaudid, fentanyl patch) 
use lorazepam tablets instead.  Give 1 tablet into the mouth or under the tongue every 
15 minutes until relieved or 3 doses are used.

The onset of action and ease of breathing should occur in 10-15 minutes and will persist 
for 4 hours. 
The patient may become sleepy.  If the patient must arise always provide 
competent assistance as dizziness may occur.

CONCERNS ABOUT TAKING MORPHINE

Overdosing, there is a good safety margin with these medicines when given in the manner described. 
Even a sizable accidental over dosage usually causes only sleepiness and unsteadiness.

Side effects do occur, as with all medications.


Dr. Charles Phillips says that morphine suppresses the patient's drive to breath and creates the appearance of inadequate breathing.  It also sedates the patient and creates noisy breathing as the tongue relaxes back in the throat.  To use morphine for the thus medically created shortness of breath is lethal.  - 

I SUGGEST THAT ALL CAREGIVERS BECOME INFORMED ABOUT ALL ASPECTS OF MEDICAL CARE THAT THEY ARE ASSISTING WITH.  PLEASE LEARN WHAT AND WHY A MEDICINE IS BEING GIVEN BEFORE YOU ASSUME THE RESPONSIBILITY OF ADMINISTERING IT.  NOT ALL OF US ARE DOCTORS AND NURSES. I AM NOT EITHER A DOCTOR OR A NURSE, BUT I WAS A CAREGIVER AND I DO KNOW THE PAIN OF FOLLOWING ADVICE THAT WAS INCORRECT FROM A MEDICAL PROFESSIONAL. I AM ALSO NOT GIVING MEDICAL ADVICE TO ANYONE.  I AM MERELY PROVIDING INFORMATION THAT HAS BEEN PRESENTED TO ME FROM PERSONALLY TRUSTED SOURCES.  THIS HAS ABSOLUTELY NOTHING TO DO WITH PAIN MANAGEMENT.  THE CONCERNS RAISED IN THIS PAGE ARE ONLY ABOUT MORPHINE USE WITH BREATHING PROBLEMS.

MOST OF US ARE SPOUSES AND CHILDREN OF THE PATIENTS WHEN INVOLVED IN A KAISER HOSPICE SITUATION.  WE GENERALLY ARE NOT MEDICAL EXPERTS AND WE NEED TO UNDERSTAND WHAT AND WHY WE ARE DOING CERTAIN THINGS.  TO NOT DO SO MAY BRING US NEEDLESS REGRET IN LATER YEARS IF WE ARE LATER INFORMED THAT WE  FOLLOWED INSTRUCTIONS THAT WERE HARMFUL TO OUR LOVED ONES.

"Dosages of Lorazepam are usually 0.5 mg for anxiety and may be 1 mg for most patients and they will be SNOWED for up to 8 to 16 hours if they take that.  If they are agitated, only THEN would one increase the dosage.  Agitated does not mean slightly nervous, it means not acting in normal character for the patient.

The morphine dosage should be in milligrams (mg) NOT IN ML because the concentration of the liquid can be changed.  If it is 20 mg per 2 cc, then giving 1/4 ml is not that bad and not a problem.  The morphine dosage and giving it every four hours is ok, that is the time it lasts."- Ron Panzer - President Hospice Patients Alliance

There is a lot of information on the topic of Morphine, both liquid and intravenous and there are many sites that present both the pros and the cons of this drug for breathing problems including Mercks Manual and the Physician Desktop Reference.  None of them that I can find, and remember I am not a medical expert, are suggesting any form of morphine in the size dose that Kaiser Hospice is recommending.  All that I have read suggesting the use of morphine for breathing problems appear to me, an untrained and not a medical professional to be about a much smaller amount of morphine.

Hospice Staff Almost Never Use Narcan To Counteract Lethal Overdosages of Narcotics Death from overdosage can be prevented

RESPIRATORY DISTRESS AND OXYGEN

Terminal Agitation: A Major Distressful Symptom in the Dying

Sedated to Death? When "comfort care" becomes dangerous

Visio-Baseline Pulmonary Edema.vsd Contraindications to Morphine include severe COPD and respiratory distress

Morphine Overdose from Medline

Morphine-like opioids characteristically induce respiratory depression, hypotension, nausea,  vomiting, dizziness, sedation, mental clouding, dysphoria, pruritus, constipation, increased pressure in the biliary tract, myoclonus, and urinary retention. from the AMA - Report 4 of the Council on  Scientific Affairs (A-95) Full Text 

Ventilator Withdrawal of Patients with“Zero Capability” for Respiratory Function by Michael Harlos, MD

Merck's Manual on Respiratory Failure from Morphine

Merck's Manual on Symptoms of the End of a Fatal Illness

Warnings from RX on Morphine with chronic breathing problems
gastric emptying, Obstructive airway disease, acute hepatic disease, MAO Inhibitor administration, 
pregnancy, lactation and in children.  from Web Health Center

Morphine Contraindicated in patients with respiratory depression in the absence of resuscitative equipment 
and in patients with acute or severe bronchial asthma. Do not use in patients with chronic asthma, upper 
airway obstruction, or any other chronic pulmonary disorder without considering known risk of acute 
respiratory failure following morphine use in such patients. Respiratory depression is the chief hazard 
of all morphine preparations and occurs most frequently in elderly and debilitated patients and those 
suffering from conditions accompanied by hypoxia or hypercapnia. Use extreme caution in patients with 
decreased respiratory reserve (eg, emphysema, severe obesity, kyphoscoliosis, or paralysis of the 
phrenic nerve). 

Narcotics (morphine): Clinical experience has suggested that severe dyspnea may sometimes be 
relieved by narcotics. These medications may have serious adverse effects and clinical studies 
suggest that the benefits may be limited to a few sensitive subjects. 102-106 There is no advantage 
of inhalation as a route of administration.107-109 

And finally from Pain and Law




The Kaiser Papers

Back to seniors.kaiserpapers.org